Hail, Sherman
- When
- May 4, 6:26 PM CST
- Where
- Sherman County, 1 mi N of Stratford
- Measured
- 2.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.434, -102.070
Late Report. Time of the event was based on radar.
A low pressure disturbance moving east from eastern New Mexico moved into the Texas and Oklahoma Panhandles the afternoon on the 4th. Along with good directional winds and instability, supercells formed and produced several reports of large hail across both the TX and OK Panhandles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A low pressure disturbance moving east from eastern New Mexico moved into the Texas and Oklahoma Panhandles the afternoon on the 4th. Along with good directional winds and instability, supercells formed and produced several reports of large hail across both the TX and OK Panhandles. A brief tornado was also reported in the western Texas Panhandle with no damage reported as it was over an open field.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 4, 5:18 PM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 618 PM CDT Sat May 4 2019 .AVIATION... 00Z TAF Cycle VFR to MVFR ceilings with showers and thunderstorms expected at all three TAF sites through about 05Z to 07Z Sunday at the Guymon and Dalhart TAF sites and then 08Z to 12Z Sunday at the Amarillo TAF site. VFR conditions expected to prevail at the Guymon and Dalhart TAF sites after 06Z to 08Z Sunday. MVFR ceilings to persist at the Amarillo TAF through around 15Z to 18Z Sunday and then VFR after 18Z Sunday. Southeast to south and southwest winds 5 to 15 knots at all three TAF sites through 00Z Monday. Schneider && .PREV DISCUSSION... /Issued 352 PM CDT Sat May 4 2019/ SHORT TERM (Tonight through Sunday Night)... Showers and thunderstorms were developing in a surface convergence area along a trough in southeast Colorado. More showers and thunderstorms are expected to develop off of the New Mexico mountains as well this afternoon. At this point, it looks like the best coverage of rain should be across the Oklahoma Panhandle and the northern and eastern Texas Panhandle. Some of the storms will likely be severe with large hail and damaging winds the main threats. An upper level short wave trough over southeast Colorado as well will push southeast across the northeast CWA overnight. This short wave coupled with an upper level jet nosing into west Texas will help with lifting the atmosphere. Showers and thunderstorms will be possible again Sunday into Sunday night ahead of a developing dryline along the New Mexico state line. Rain coverage is not expected to be as extensive as this afternoon and tonight as the dynamics will not be as strong. However, some of the storms Sunday and Sunday night could become severe with large hail and damaging winds the main threats. LONG TERM (Monday Night through Saturday)... Medium Range Models have been consistently showing the low that is cut off west of the CA coast slowly working east to near the SRN tip of Nevada by Monday night. At the SFC a cold front is forecast to slow as it reaches the KS border and some models show it becoming quasi-stationary there. This front will be key to exactly how this events unfolds and provides the greatest source uncertainty. A leading short wave is forecast rotate around the main upper system and cross the area Monday afternoon and evening. A sfc trough will bisect the area, mostly likely near or just west of Amarillo to Stratford south of the front. Modest H7 thete-e advection is noted across the region with good SFC-H85 theta-e advection east of the trough and SB cape is forecast above 3000 j/kg by both GFS and NAM in that area. However, the ML cape is forecast higher in GFS than the NAM and perhaps more importantly the NAM holds onto a stronger inversion and cap around H8. The difference is huge as the GFS develops significant convection with the aforementioned s/wv while the NAM initiates little to nothing. The ECMWF seems to the compromise. Given the uncertainty, will maintain 20-30 POPs for possibility of ISO to SCT TSTM coverage. Wind shear and cape will be adequate for any storm that develops to become severe. The aforementioned upper low near the SRN tip of Nevada is a key as many significant severe events in the Panhandles area seem to follow a track through that location, but other details remain somewhat cloudy (like exact frontal position). So intrigue continues to increase on Tuesday as the large scale lift from the main upper comes into play. H7 theta-e will continue to increase ahead of the system, especially per NAM and ECMWF, and dewpoints may reach the magical 60 deg mark for some areas in the east given good low level moisture advection. As mentioned position of the SFC front that has been lingering to the north is going to the be key. Although even the most agressive NAM keeps it hung up directly over the PHs Tuesday, there is concern the the front will be cold and dense enough that it easily could slip through the area. In addition convection in SRN KS Monday evening could give it a shove south. That said, med range models actually pull the front back to the north in response to the approaching mid-upr level low center, so it dropping into the region briefly might not end the severe threat Tuesday. One other caveat that could come into play is that despite model strong agreement in the timing/track of the H5 low, this kind of baggy system can easily slow down, throwing more wrenches into how everything may come together and causing events to drag more into Wed. That all said, the models currently are in good agreement wrt the H5 low and they keep the frontal boundary over or to the north of the area and we will run with that for now. NAM depiction of the SFC low and assoc boundaries over the area is somewhat unnerving as it would lead to even more potential for a significant severe event, with a heavy bonus given moisture present. Will have to see where the N/S SFC trough/dry line feature ends up, but expect all but far western counties will be in play for SVR potential, if not the entire CWA given favorable cape and wind profiles. Higher POPs and thunderstorm threats will carry over into the overnight period given current timing. Lingering POPS continue into Wed across the east as models finally push the front through the area as the upper system clears to the northeast. Late Wed and into Thu will be cooler and eventually drier behind the front and in fact the this front may keep highs below normal the remainder of the period as there is significantly cooler air in its wake. The upper low is forecast to be immediately replaced by another in the SW US and therefore SW mid-upr level flow continues. There is not good agreement wrt how soon this system will influence the region, as 00Z models were drier and cooler, but most 12z model runs seem to bring moisture and POPs back as early as Friday (more of cool overrunning variety initially) and continue to show at least low precip potential into the weekend with more convective potential just beyond the forecast period on Sunday. Gittinger && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11
Hazardous Weather Outlook...CORRECTED National Weather Service Amarillo TX 702 PM CDT Sat May 4 2019 OKZ001>003-TXZ001>020-317-051100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 702 PM CDT Sat May 4 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected across the Oklahoma and Texas Panhandles later this afternoon through tonight. Some storms will have the potential to become strong to severe, with large hail and damaging winds the primary hazards. In addition, an isolated tornado or two cannot be ruled out mainly this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible at times through the period across much of the Oklahoma and Texas Panhandles. Storms that develop during will have the potential to become severe, with large hail and damaging winds being the primary hazards. The greatest threat will likely occur Tuesday and possibly into Wednesday, however severe storms will also be possible Sunday and Monday along the dry line. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert and be ready for possible activation late this afternoon and evening. Schneider
Special Weather Statement National Weather Service Amarillo TX 440 PM CDT Sat May 4 2019 OKZ001-042215- Cimarron OK- 440 PM CDT Sat May 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY UNTIL 515 PM CDT... At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Campo, or 17 miles north of Boise City, moving east at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Cimarron County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3699 10204 3677 10207 3690 10264 3700 10263 TIME...MOT...LOC 2140Z 274DEG 24KT 3698 10254 LG
Special Weather Statement National Weather Service Amarillo TX 504 PM CDT Sat May 4 2019 OKZ001-002-042230- Cimarron OK-Texas OK- 504 PM CDT Sat May 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND NORTHEASTERN CIMARRON COUNTIES UNTIL 530 PM CDT... At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Campo, or 18 miles north of Boise City, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3699 10199 3681 10202 3689 10252 3699 10251 TIME...MOT...LOC 2204Z 272DEG 17KT 3698 10243 LG
Special Weather Statement
National Weather Service Amarillo TX
553 PM CDT Sat May 4 2019
TXZ011-012-050000-
Potter TX-Oldham TX-
553 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND
NORTHWESTERN POTTER COUNTIES UNTIL 700 PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Channing, or 20 miles north of Vega, moving east
at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Boys Ranch and Valley De Oro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3562 10259 3563 10240 3562 10207 3535 10211
3545 10262
TIME...MOT...LOC 2253Z 277DEG 15KT 3553 10252
SchneiderSpecial Weather Statement National Weather Service Amarillo TX 616 PM CDT Sat May 4 2019 TXZ001-002-042345- Sherman TX-Dallam TX- 616 PM CDT Sat May 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL 645 PM CDT... At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Griggs, or 18 miles southeast of Boise City, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Stratford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3650 10246 3650 10197 3629 10205 3638 10247 TIME...MOT...LOC 2316Z 268DEG 18KT 3649 10237 LG
Special Weather Statement
National Weather Service Amarillo TX
715 PM CDT Sat May 4 2019
TXZ006-011-050045-
Hartley TX-Oldham TX-
715 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM AND SOUTHEASTERN HARTLEY
COUNTIES UNTIL 745 PM CDT...
At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Adrian, or 19 miles southeast of Nara Visa, moving
southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Channing and Adrian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3539 10304 3572 10263 3569 10227 3542 10227
3519 10249 3518 10301 3523 10304
TIME...MOT...LOC 0014Z 305DEG 22KT 3540 10288
MJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
725 PM CDT SAT MAY 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 3 S EVA 36.76N 101.90W
05/04/2019 M1.25 INCH TEXAS OK STORM CHASER
&&
EVENT NUMBER AMA1900547
LFMThe Amarillo radar (KAMA), 137 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
6 hail, 1 tornado. Local standard time, as filed.
Late Report. Time of the event was based on radar.
Storm chaser viewed brief tornado looking northeast from Adrian. Time of tornado was estimated by radar and video feed.
Golf ball size hail reported west of Vega on I-40.
Golf Ball size hail reported in the city of Stratford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820202, 820235, 820203, 820204, 820205, 820207, 820209.